Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 5, 2018, 1:51 PM EDT for Belmont County, Ohio; Marshall County, Ohio County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2018, 1:51 PM EDT (17:51 UTC)
- Expired
- Aug 5, 2018, 2:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:41 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 5, 1:41 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 141 PM EDT Sun Aug 5 2018 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... Scattered afternoon and early evening showers and storms are expected today and Monday, with otherwise hot and humid conditions prevailing. Seasonable warmth and humidity will be interrupted by likely storms with a Tuesday cold frontal approach. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... With early afternoon update, primary change was to add slight chance pops in all locations slightly sooner than the previous forecast, considering isolated showers and thunderstorms have already developed at this time. Previous discussion follows. 12Z KPIT sounding shows steep low level lapse rates beneath a narrow warm and very dry nose centered around 750mb. Strong surface heating should allow any boundary layer inhibition to be overcome once temperatures break 80 degrees, which should lead to fairly widespread Cu development beneath the aforementioned mid level inversion. The big question is whether sufficient forcing exists for deep moist convection this afternoon/early evening given the large low-mid level cul present in the 12Z height field analysis. Given the "ready and waiting" sounding present this morning, and despite the erratic/weak vertical wind profile, feel the isolated chances mention by the previous forecast are warranted. Pulse slow/erratic moving storm motion can be expected, but given the very large theta-e lapse rates, any "beefy" storm with even modest updraft longevity could produce microbursts given the available dry air present aloft. Otherwise, an uncomfortable afternoon ahead with upper 80s max temps looking kosher, yielding heat indices into the low 90s and almost no wind to speak of. Bookbinder && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... A shortwave trough ploughing across the Nrn Plains and Wrn Great Lakes today is progged to shunt the aforementioned shortwave ridge eastward on Monday. This scenario should support isolated afternoon convection once again with persistent inhibition from warm mid levels and an overall lack of immediate forcing. Rain chances will then slowly increase Monday night with the approach of the main trough and associated cold front, which is likely to generate showers and storms on Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Ern CONUS troughing is then forecast to maintain daily/periodic rain chances and near average temperature into the weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Convective temperatures breached easily this afternoon, and shower/thunderstorm coverage growing quickly. As of 18Z, the PIT-HLG corridor has the most activity although airports themselves remain dry. This could change here and eslewhere, with isolated microbursts, occasional lightning and brief IFR restrictions to visibility in heavy rain in the strongest storms. Otherwise, VFR conditions expected with caveats for pre-dawn fog, in and around river valleys (BVI, DUJ in particular). OUTLOOK... The next chance for general restrictions is likely with a Tuesday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 5, 3:17 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Sun Aug 5 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-060730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 5, 1:44 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 144 PM EDT SUN AUG 5 2018 WVZ001-051800- Hancock- 144 PM EDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL HANCOCK COUNTY... At 144 PM EDT, a strong thunderstorm was located over New Cumberland, or near Weirton, moving east at 15 mph. Wind gusts up to 55 mph and small hail are possible with this storm. This storm will remain over mainly rural areas of east central Hancock County. LAT...LON 4047 8059 4053 8059 4052 8052 4045 8052 TIME...MOT...LOC 1744Z 276DEG 11KT 4050 8055 Bookbinder
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:49 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 12 min |
| Aug 5, 2:18 PM EDT | Flash Flood Warning | PBZ | Allegheny | 117 min |
| Aug 5, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 45 min |
| Aug 5, 3:13 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 99 min |
| Aug 5, 3:32 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 118 min |
| Aug 5, 3:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Aug 5, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 27 min |
| Aug 5, 4:33 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 88 min |
| Aug 5, 4:36 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
| Aug 5, 5:07 PM EDT | Special Weather Statement | PBZ | Butler | 23 min |
| Aug 5, 7:02 PM EDT | Special Weather Statement | PBZ | Mercer | 28 min |
| Aug 5, 2:10 PM EDT | Flash Flood Warning | PBZ | Belmont | 2 hr |
| Aug 5, 1:44 PM EDT | Special Weather Statement | PBZ | Hancock | 16 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.